Alert archive / Illinois / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 130, NWS Lincoln, IL

September 4, 2015Vermilion County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Sep 4, 2015, 6:25 PM CDT for Vermilion County, Illinois. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2015, 6:25 PM CDT (23:25 UTC)
Expired
Sep 4, 2015, 6:45 PM CDT
In force
20 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Vermilion County, IL

The radar

The Lincoln radar (KILX), 134 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.4 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2015-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 825 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2015-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
825 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1542 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

068 
WUUS53 KILX 042325
SVRILX
ILC183-042345-
/O.NEW.KILX.SV.W.0130.150904T2325Z-150904T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
625 PM CDT FRI SEP 4 2015

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN VERMILION COUNTY IN EAST CENTRAL ILLINOIS...

* UNTIL 645 PM CDT

* AT 625 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES WEST OF
  ROSSVILLE...OR 10 MILES SOUTH OF CLAYTONVILLE...MOVING SOUTH AT 10
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HOOPESTON...ROSSVILLE...POTOMAC...HENNING AND ARMSTRONG. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4025 8766 4029 8793 4039 8794 4048 8787
      4045 8764
TIME...MOT...LOC 2325Z 015DEG 7KT 4041 8778 

HAIL...1.00IN
WIND...60MPH
 
$$

ONTON
1 follow-up statement
765 
WWUS53 KILX 042344
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
644 PM CDT FRI SEP 4 2015

ILC183-042354-
/O.EXP.KILX.SV.W.0130.000000T0000Z-150904T2345Z/
VERMILION-
644 PM CDT FRI SEP 4 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN VERMILION COUNTY
WILL EXPIRE AT 645 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4025 8766 4029 8793 4039 8794 4048 8787
      4045 8764
TIME...MOT...LOC 2342Z 015DEG 7KT 4041 8778 

$$

ONTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 3:09 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Sep 4, 3:09 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
309 PM CDT FRI SEP 4 2015

.UPDATE...
ISSUED AT 309 PM CDT FRI SEP 4 2015

BASED ON BETTER AGREEMENT WITH THE NEW 18Z RUNS AND A COUPLE MORE
HIGH RESOLUTION MODELS ON A WAVE OF ENERGY REACHING OUR NORTHWEST
COUNTIES LATER TONIGHT, WE OPTED TO INCLUDE SLIGHT CHANCE POPS FOR
STORMS NW OF THE ILLINOIS RIVER FROM 10Z/5AM TO 15Z/10AM SATURDAY
MORNING. INSTABILITY PARAMS ARE SHOWING SUFFICIENT ELEVATED
INSTABILITY TO SUPPORT UPDRAFTS CAPABLE OF THUNDER AND BRIEF HEAVY
DOWNPOURS UNDER THE SLOW MOVING CELLS.

&&

.SHORT TERM...(TONIGHT)
ISSUED AT 248 PM CDT FRI SEP 4 2015

2 PM SURFACE ANALYSIS INDICATING A WEAK FRONTAL BOUNDARY STRETCHING
FROM NORTH CENTRAL INDIANA NORTHWEST THROUGH NORTHEAST ILLINOIS.
ENOUGH LOW LEVEL CONVERGENCE COMBINED WITH MIXED LAYER CAPES OF
AROUND 2500 J/KG AND 500 MB TEMPS OF AROUND -10 DEGREE C TO PRODUCE
SOME ISOLATED THUNDERSTORMS...MAINLY OVER THE EASTERN HALF OF THE
FORECAST AREA. ONCE AGAIN...AFTERNOON TEMPERATURES HAVE SOARED INTO
THE LOW TO MID 90S...BUT THANKFULLY THE DEW POINTS HAVE MIXED DOWN
INTO THE MID AND UPPER 60S BRINGING HEAT INDEX VALUES BACK TO THE
95 TO 100 DEGREE RANGE. ISOLATED THUNDERSTORM CHANCES WILL CONTINUE
INTO THE EARLY EVENING WITH THE BETTER CHANCES ACROSS THE EAST WHERE
THEY WILL BE A BIT CLOSER TO THE SURFACE BOUNDARY AND COOLER TEMPS
ALOFT. OTHERWISE, ANOTHER WARM NIGHT WITH A LIGHT WIND WHICH COULD
BRING ABOUT SOME PATCHY FOG/HAZE TO OUR EAST AND SOUTHEAST,
ESPECIALLY ANY AREA THAT RECEIVES SOME RAINFALL LATE THIS AFTERNOON
INTO EARLY THIS EVENING. A FEW OF THE MODELS DEPICT A WEAK SHORTWAVE
TOPPING THE 500 MB RIDGE TO OUR NORTHWEST OVER NORTHEAST IOWA LATE
TONIGHT INTO SATURDAY MORNING WITH SOME WIDELY SCATTERED CONVECTION
ASSOCIATED WITH THE FEATURE. AT THIS TIME, WITH 500 MB HEIGHTS
BUILDING OVER OUR AREA AND THE BETTER FORCING ASSOCIATED WITH THE
LOW LEVEL JET WELL OUT TO OUR WEST, WILL NOT INCLUDE ANY POPS IN OUR
NORTHWEST AT THIS TIME.

.LONG TERM...(Saturday THROUGH Friday)
ISSUED AT 248 PM CDT FRI SEP 4 2015

THE UPPER LOW OVER MICHIGAN/OHIO WHICH TRIGGERED ISOLATED SHOWERS
AND STORMS TODAY WILL GRADUALLY DISSIPATE SATURDAY MORNING. THE GFS
APPEARS OVERLY AGGRESSIVE WITH GENERATING PRECIP NEAR THAT LOW
ACROSS THE NORTHERN HALF OF ILLINOIS LATE TONIGHT AND EARLY SATURDAY
MORNING. THE ARW-EAST SHOWS A WAVE APPROACHING LATE TONIGHT, BUT
MOST MODELS KEEP OUR AREA DRY AT THE START OF THE DAY ON SATURDAY.
WILL CONTINUE WITH A DRY MORNING AND ISOLATED PRECIP CHANCES
SATURDAY AFTERNOON NORTHEAST OF BMI TO CMI/DANVILLE. IN GENERAL,
MOST AREAS SHOULD REMAIN HOT AND DRY ON SATURDAY, WITH HIGHS IN THE
90-95F RANGE AND HEAT INDICES INTO THE 95-101 RANGE.

THE UPPER RIDGE IN THE PLAINS WILL BUILD EASTWARD INTO IL LATER
SATURDAY AND SUNDAY, WITH ANOTHER HOT AND DRY DAY SUNDAY. TEMPS AND
HEAT INDICES WILL BE VERY SIMILAR TO SATURDAY.

THE NEXT CONCERN FOR THE EXTENDED FORECAST IS THE MAJOR PATTERN
CHANGE FOR NEXT WEEK. WE ARE SEEING SOME BETTER AGREEMENT IN THE
TIMING OF THE INITIAL PUSH OF COOLER AIR, WITH A CONTINUED SLOWING
TREND WITH THE 12Z MODELS. THE INITIAL COLD FRONT IS PROJECTED TO BE
IN A DISSIPATING STATE AS IT MOVES INTO NW IL LATE SUNDAY NIGHT INTO
MONDAY. WE ACKNOWLEDGED THE SLOWER PROGRESS OF THE FRONT ON MONDAY
BY KEEPING POPS MAINLY WEST OF I-55 UNTIL AFTERNOON, WITH AREAS EAST
OF SHELBYVILLE TO CHAMPAIGN MOST LIKELY REMAINING DRY UNTIL MONDAY
NIGHT. THE FRONTAL BOUNDARY WILL BECOME PARALLEL TO THE UPPER FLOW
AND WILL STALL ACROSS THE AREA...KEEPING CHANCE POPS IN THE FORECAST
MONDAY NIGHT.

THERE IS ALSO GOOD AGREEMENT IN THE EXTENDED MODELS ABOUT A STRONGER
SHORTWAVE PROGRESSING ALONG THE FRONT TUESDAY AND TUESDAY NIGHT,
AFFECTING OUR FORECAST AREA WITH MORE WIDESPREAD SHOWERS AND STORMS.
THEREFORE, WE HAVE OPTED TO INCREASE POPS TO LIKELY NW OF I-55 ON
TUESDAY, AND SURROUNDING THE I-72 CORRIDOR TUESDAY NIGHT. WE KEPT
THE CHANCE POPS ON WEDNESDAY, BUT DEPENDING ON HOW THE WAVE
PROGRESSES, WE MAY NEED LIKELY POPS SOUTHEAST OF I-70 FOR WED
MORNING.

THE FRONT WILL EVENTUALLY DROP SOUTHWARD INTO THE OHIO RIVER VALLEY
ON THURSDAY...BUT A FEW SPOTTY INSTABILITY SHOWERS COULD BUBBLE UP
IN THE HEAT OF THE DAY, SO SLIGHT CHANCE POPS WERE INCLUDED IN ALL
BUT SE OF I-70, WHERE LOW CHANCE POPS WERE UTILIZED. THE COOLER
CONDITIONS WILL BECOME MORE PRONOUNCED ON THURSDAY, WITH HIGH
TEMPERATURES UPPER 70S. FRIDAY WILL BE COOL AND DRY, WITH HIGHS ONLY
IN THE MID TO UPPER 70S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Saturday AFTERNOON)
ISSUED AT 1205 PM CDT FRI SEP 4 2015

VFR CONDITIONS ARE EXPECTED THRU MOST OF THIS FORECAST PERIOD.
ABOUT THE ONLY EXCEPTION WOULD BE IN THE 10Z-13Z TIME FRAME
WHEN SOME PATCHY FOG/HAZE MAY FORM IN A FEW LOCATIONS. SCATTERED
TO BROKEN MID LEVEL CLOUDS SEEN ON VISIBLE SATELLITE DATA EARLY
THIS AFTERNOON WITH SOME Scattered CUMULUS BELOW AT 4000-5000
FEET. LIGHT SOUTH TO SOUTHWEST WINDS WERE REPORTED ACROSS THE AREA
LATE THIS MORNING INTO EARLY THIS AFTERNOON WITH LIGHT WINDS
EXPECTED OVER THE FORECAST AREA THROUGH TONIGHT. ISOLATED
THUNDERSTORMS WILL BE POSSIBLE AT KBMI AND KCMI IN THE 20Z-01Z
TIME FRAME BUT COVERAGE AT THIS TIME APPEARS TO BE TOO LIMITED TO
INCLUDE IN TAFS.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Shimon
SHORT TERM...Smith
LONG TERM...Shimon
AVIATION...Smith
Hazardous weather outlook, Sep 4, 3:23 PM CDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
323 PM CDT FRI SEP 4 2015

ILZ027>031-036-037-040-041-051100-
FULTON-KNOX-MARSHALL-MASON-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
323 PM CDT FRI SEP 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

AN ISOLATED THUNDERSTORM WILL BE POSSIBLE EARLY THIS EVENING AND
THEN AGAIN TOWARDS DAWN ON SATURDAY. NO SEVERE WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAT INDEX VALUES OF 95 TO 100 ARE LIKELY THROUGH THE HOLIDAY
WEEKEND.

A SLOW MOVING COLD FRONT WILL BRING THE NEXT CHANCE FOR ORGANIZED
THUNDERSTORMS TO THE AREA...BEGINNING LATE SUNDAY NIGHT AND
CONTINUING THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ038-042>046-053>057-062-063-068-051100-
CHAMPAIGN-CLARK-COLES-CRAWFORD-CUMBERLAND-DE WITT-DOUGLAS-EDGAR-
LOGAN-MACON-MCLEAN-MOULTRIE-PIATT-VERMILION-
323 PM CDT FRI SEP 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

HEAT INDEX VALUES OF AROUND 100 ARE LIKELY THIS AFTERNOON.

AN ISOLATED THUNDERSTORM WILL BE POSSIBLE EARLY THIS EVENING.
ALTHOUGH NO ORGANIZED SEVERE WEATHER IS EXPECTED...A FEW OF THE
STORMS WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING AS WELL AS
HEAVY RAINFALL AND GUSTY WINDS...ESPECIALLY IN AREAS EAST OF
INTERSTATE 57.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAT INDEX VALUES OF 95 TO 100 ARE LIKELY THROUGH THE HOLIDAY
WEEKEND.

A SLOW MOVING COLD FRONT WILL BRING THE NEXT CHANCE FOR ORGANIZED
THUNDERSTORMS TO THE AREA...BEGINNING LATE SUNDAY NIGHT AND
CONTINUING THROUGH EARLY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ047>052-061-066-067-071>073-051100-
CASS-CHRISTIAN-CLAY-EFFINGHAM-JASPER-LAWRENCE-MENARD-MORGAN-
RICHLAND-SANGAMON-SCOTT-SHELBY-
323 PM CDT FRI SEP 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...SOUTH CENTRAL ILLINOIS...SOUTHEAST ILLINOIS AND WEST
CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAT INDEX VALUES OF 95 TO 100 ARE LIKELY THROUGH THE HOLIDAY
WEEKEND.

A SLOW MOVING COLD FRONT WILL BRING THE NEXT CHANCE FOR ORGANIZED
THUNDERSTORMS TO THE AREA...BEGINNING LATE SUNDAY NIGHT AND
CONTINUING THROUGH EARLY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

SMITH

In the hours before

Special weather statement, Sep 4, 5:54 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
554 PM CDT FRI SEP 4 2015

ILZ046-042315-
VERMILION-
554 PM CDT FRI SEP 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VERMILION COUNTY
UNTIL 615 PM CDT...

AT 554 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RANKIN...OR 6 MILES SOUTH OF CLAYTONVILLE...MOVING SOUTHWEST AT 10
MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HOOPESTON AND RANKIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4031 8775 4040 8794 4049 8793 4049 8767
      4048 8765
TIME...MOT...LOC 2254Z 037DEG 8KT 4047 8781

ONTON
Local storm report, Sep 4, 6:16 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
616 PM CDT FRI SEP 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             5 E LA PLACE            39.80N 88.62W
09/04/2015  M1.00 INCH       PIATT              IL   TRAINED SPOTTER

&&

JRP

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 5:44 PM CDTSevere Thunderstorm WarningILXMacon, Moultrie, Piatt31 min
Sep 4, 5:54 PM CDTSpecial Weather StatementILXVermilion21 min
Sep 4, 6:49 PM CDTSpecial Weather StatementILXVermilion26 min
Sep 4, 6:55 PM CDTSpecial Weather StatementILXMcLean20 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.